Hail, Lorain
- When
- May 28, 11:37 AM EST to 11:40 AM EST
- Where
- Lorain County, Elyria
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.370, -82.100
Penny size hail was observed.
A cold front moved east across northern Ohio on May 28th. Showers and thunderstorms developed ahead of this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front moved east across northern Ohio on May 28th. Showers and thunderstorms developed ahead of this front. At least one thunderstorm became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 6:11 AM EST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 711 AM EDT THU MAY 28 2009 .SYNOPSIS... BROAD AREA OF LOW PRESSURE OVER SOUTHWESTERN LOWER MICHIGAN WILL MOVE NORTHEAST ACROSS SOUTHERN ONTARIO LATER TODAY AND TONIGHT. A COLD FRONT EXTENDING TO THE SOUTHWEST FROM THE LOW WILL MOVE INTO WESTERN OHIO THIS MORNING...MOVING SLOWLY EAST TO WESTERN PENNSYLVANIA THIS EVENING. A WEAK TROUGH WILL MOVE ACROSS THE REGION ON FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... JUST A FEW THUNDERSTORMS OVER NORTHWEST OHIO EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD AGAIN LATER THIS MORNING AND AFTERNOON AS SURFACE COLD FRONT STARTS TO MOVE ACROSS THE AREA AND A MID LEVEL TROUGH APPROACHES. CONTINUED WITH LIKELY OR CATEGORICAL POPS ACROSS THE AREA TODAY...GRADUALLY INCREASING FROM CHANCE POPS EARLY THIS MORNING. SPCS SLIGHT RISK IS WELL TO THE SOUTH OF THE AREA BUT LIKE YESTERDAY A FEW STORMS COULD BE SEVERE...AND SOME WITH LOCALLY HEAVY RAINS. HIGH TEMPERATURES GENERALLY UPPER 70S AND LOWER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... FRONT STILL TO CLEAR EASTERN AREAS EARLY TONIGHT AND UPPER LEVEL TROUGH STILL MOVING THROUGH...CONTINUED WITH CHANCE POPS IN THE WEST AND LIKELY POPS EAST EARLY...TAPERING TO JUST CHANCE OF SHOWERS LATE. WEAK TROUGH ROTATES THROUGH ON FRIDAY. BOTH NAM AND GFS OUTPUT SMALL AMOUNT QPF ON FRIDAY..BUT OVERALL LOOKS LIKE AIR MASS SHOULD BE TO DRY AND CAPPED SO LEFT THE THREAT OF SHOWERS OUT FOR NOW. NAM BRINGS STRONG MID LEVEL S/W SE INTO MID OHIO VALLEY LATE FRIDAY NIGHT AND EARLY SATURDAY THAT WOULD AFFECT WESTERN AREAS. GFS MUCH WEAKER WITH THIS AND NOT SHOWING ANY PRECIP IN THE FORECAST AREA...PREFERRED GFS SOLUTION. HOWEVER A COLD FRONT DOES MOVE THROUGH SATURDAY NIGHT...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA SATURDAY AFTERNOON AND SATURDAY NIGHT. THEN HIGH PRESSURE BUILDS IN AND SHOULD PROVIDE DRY WEATHER SUNDAY INTO MONDAY. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... MODELS CONTINUE TO PUSH FRONT ACROSS THE AREA MONDAY NIGHT INTO TUESDAY BUT THE TIMING DIFFERS SIGNIFICANTLY WITH THE GFS BEING A GOOD 6 HOURS FASTER WITH THE FRONT THAN THE ECMWF. LEANED TOWARD THE FASTER GFS SO WENT SCATTERED PRECIP MONDAY NIGHT WITH JUST CHANCE POPS ON TUESDAY. HIGH PRESSURE BUILDS IN LATE TUESDAY INTO WEDNESDAY...WITH THE GFS AGAIN FASTER WITH THE HIGH...AS THE ECMWF TRIES TO DEVELOP A WAVE ALONG THE BOUNDARY. && .AVIATION /11Z THURSDAY THROUGH MONDAY/... CURRENTLY FRONT STALLED FROM NW PA ACROSS LAKE ERIE TO A WEAK LOW SOUTH OF KDTW...THEN SW TO SRN ILLINIOS. EXPECT SCATTERED TSRA TO POP UP THIS MORNING NEAR THE BOUNDARY FOR A FEW HOURS THIS MORNING. MORE WIDESPREAD TSRA TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON AFTER 19Z. EXPECT TSRA TO MOVE SE OF THE AREA BY LATE THIS EVENING AS THE FRONT FINALLY PUSHES SOUTH OF THE AREA. OUTLOOK...MAINLY VFR...EXCEPT NON VFR SUNDAY NIGHT INTO MONDAY WITH SCATTERED SHOWERS/THUNDERSTORMS. && .MARINE... SOUTHERLY FLOW THIS MORNING WILL TURN TO THE WEST NORTHWEST LATER THIS AFTERNOON AS THE COLD FRONT NORTH OF THE LAKE PUSHES SOUTH INTO OHIO. WILL APPROACH SMALL CRAFT ADVISORY CRITERIA TONIGHT. A WEAK TROUGH WILL CROSS THE LAKE AGAIN LATE FRIDAY WHICH WILL KEEP THE LAKE SOMEWHAT CHOPPY. HIGH PRESSURE APPEARS LIKELY TO POSITION ITSELF OVER LAKE ERIE ON SUNDAY BEFORE RETREATING OFF THE MID ATLANTIC COAST ON MONDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...RANDEL NEAR TERM...RANDEL SHORT TERM...RANDEL LONG TERM...DJB AVIATION...DJB MARINE...DJB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 530 AM EDT THU MAY 28 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-290930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 530 AM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE ACROSS THE AREA TODAY AND EARLY TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY. A FEW OF THE THUNDERSTORMS COULD BE SEVERE WITH GUSTY WINDS OR LARGE HAIL. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Cleveland radar (KCLE), 21 km away, was scanning. The volume nearest the first event began at 16:36 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was observed.
A thunderstorm downburst caused damage in Elyria. Winds estimated to be at least 60 mph tore a large section of roof off of a church. Several trees were knocked near the church as well.
Nickel size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173952, 173947, 173949.